Monatshefte für Mathematik

, Volume 182, Issue 1, pp 99–126 | Cite as

Definability of Frobenius orbits and a result on rational distance sets

  • Hector PastenEmail author


We prove that the first order theory of (possibly transcendental) meromorphic functions of positive characteristic \(p>2\) is undecidable. We also establish a negative solution to an analogue of Hilbert’s tenth problem for such fields of meromorphic functions, for Diophantine equations including vanishing conditions. These undecidability results are proved by showing that the binary relation \(\exists s\ge 0, f=g^{p^s}\) is positive existentially definable in such fields. We also prove that the abc conjecture implies a solution to the Erdös–Ulam problem on rational distance sets. These two seemingly distant topics are addressed by a study of power values of bivariate polynomials of the form F(X)G(Y).


Undecidability Positive characteristic Abc conjecture Erdös–Ulam problem Rational distance sets 

Mathematics Subject Classification

Primary 11U05 Secondary 11J97 52C10 



I thank Alexandra Shlapentokh for some useful references and Julie T.-Y. Wang for comments and corrections on an earlier version of this manuscript. I am indebted to Xavier Vidaux for several suggestions that improved the presentation of this paper, and to Pierre Deligne for asking some questions that led me to include Theorem 1.3 and other improvements. Also, I heartily thank the referee for providing valuable feedback and corrections. This work originated as an attempt to present a simplified proof of Pheidas theorem from [17] in the graduate course Diophantine Definability (Math 259) taught at Harvard during the Spring term of 2015. I thank the Mathematics Department at Harvard for giving me the opportunity to teach this course.


  1. 1.
    Anning, N., Erdös, P.: Integral distances. Bull. Am. Math. Soc. 51, 598–600 (1945)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Cherry, W.: Lecture notes on non-Archimedean function theory, Advanced school on \(p\)-adic analysis and applications, The Abdus Salam International Centre for Theoretical Physics, Trieste, Italy (2009). Preprint, available at arXiv:0909.4509
  3. 3.
    Dvir, Z.: On the size of Kakeya sets in finite fields. J. Am. Math. Soc. 22, 1093–1097 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Eisenträger, K., Shlapentokh, A.: Undecidability in function fields of positive characteristic. Int. Math. Res. Not. IMRN 21, 4051–4086 (2009)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Eisenträger, K., Shlapentokh, A.: Hilbert’s tenth problem over function fields of positive characteristic not containing the algebraic closure of a finite field. J. Eur. Math. Soc. (2015) (To appear)Google Scholar
  6. 6.
    Elkies, N.: ABC implies Mordell. Int. Math. Res. Not. 7, 99–109 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Garcia-Fritz, N., Pasten, H.: Uniform positive existential interpretation of the integers in rings of entire functions of positive characteristic. J. Number Theory 156, 368–393 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Hu, P. C., Yang, C.-C.: Value distribution theory related to number theory. Birkhauser Verlag, Basel (2006). ISBN: 978-3-7643-7568-3; 3-7643-7568-XGoogle Scholar
  9. 9.
    Lipshitz, L., Pheidas, T.: An analogue of Hilbert’s tenth problem for \(p\)-adic entire functions. J. Symb. Logic 60(4), 1301–1309 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Makhul, M., Shaffaf, J.: On uniform boundedness of a rational distance set in the plane. C. R. Math. Acad. Sci. Paris (English, French summary) 350(3–4), 121–124 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Matiyasevich, Y.: Enumerable sets are diophantine. Dokladii Akademii Nauk SSSR 191, 279–282 (1970)zbMATHGoogle Scholar
  12. 12.
    Matiyasevich, Y.: English translation. Sov. Math. Dokl. 11, 354–358 (1970)Google Scholar
  13. 13.
    Pasten, H.: Representation of squares by monic second degree polynomials in the field of p-adic meromorphic functions. Trans. Am. Math. Soc. 364(1), 417–446 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Pasten, H.: Powerful values of polynomials and a conjecture of Vojta. J. Number Theory 133(9), 2964–2998 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Pasten, H., Pheidas, T., Vidaux, X.: Uniform existential interpretation of arithmetic in rings of functions of positive characteristic. Invent. Math. 196(2), 453–484 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Pasten, H., Wang, J.: Extensions of Büchi’s higher powers problem to positive characteristic. IMRN (2014) (to appear)Google Scholar
  17. 17.
    Pheidas, T.: Hilbert’s tenth problem for fields of rational functions over finite fields. Invent. Math. 103(1), 1–8 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Pheidas, T., Vidaux, X.: Corrigendum: the analogue of Büchi’s problem for rational functions. J. Lond. Math. Soc. (2) 82(1), 273–278 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Pheidas, T., Zahidi, K.: Undecidability of existential theories of rings and fields: a survey. Hilbert’s tenth problem: relations with arithmetic and algebraic geometry (Ghent, 1999), vol. 270, pp. 49–105. Contemp. Math., Amer. Math. Soc., Providence, RI (2000)Google Scholar
  20. 20.
    Robinson, J.: Definability and decision problems in arithmetic. J. Symb. Logic 14, 98–114 (1949)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Robinson, R.: An essentially undecidable axiom system. In: Proceedings of the International Congress of Mathematicians 1950, vol. 1, pp. 729–730. American Mathematical Society, Providence (1952)Google Scholar
  22. 22.
    Shaffaf, J.: A proof of the Erd’os–Ulam problem assuming Bombieri–Lang conjecture. Preprint available at arXiv:1501.00159
  23. 23.
    Shlapentokh, A.: Diophantine relations between rings of S-integers of fields of algebraic functions in one variable over constant fields of positive characteristic. J. Symb. Logic 58(1), 158–192 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Shlapentokh, A., Vidaux, X.: The analogue of Büchi’s problem for function fields. J. Algebra 330, 482–506 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Solymosi, J., de Zeeuw, F.: On a question of Erdös and Ulam. Discrete Comput. Geom. 43(2), 393–401 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Tao, T.: Algebraic combinatorial geometry: the polynomial method in arithmetic combinatorics, incidence combinatorics, and number theory. EMS Surv. Math. Sci. 1(1), 1–46 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Tao, T.: The Erdös–Ulam problem, varieties of general type, and the Bombieri–Lang conjecture. Post (2014/12/20) in
  28. 28.
    Ulam, S.: A Collection of Mathematical Problems. Interscience Tracts in Pure and Applied Mathematics, vol. 8. Interscience, New York (1960)Google Scholar
  29. 29.
    Vidaux, X.: An analogue of Hilbert’s 10th problem for fields of meromorphic functions over non-Archimedean valued fields. J. Number Theory 101(1), 48–73 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Vojta, P.: Diophantine approximation and Nevanlinna theory. In: Arithmetic Geometry, Lecture Notes in Math., vol. 2009, pp. 111–224. Springer, Berlin (2011)Google Scholar
  31. 31.
    Vojta, P.: Diagonal quadratic forms and Hilbert’s Tenth Problem. Contemp. Math. 270, 261–274 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Wang, J.: The truncated second main theorem of function fields. J. Number Theory 58(1), 139–157 (1996)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Wien 2016

Authors and Affiliations

  1. 1.School of MathematicsInstitute for Advanced StudyPrincetonUSA
  2. 2.Department of MathematicsHarvard UniversityCambridgeUSA

Personalised recommendations